MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. HARMONIC ACE 36CM W ERG HANDLE; INSTRUMENT, ULTRASONIC SURGICAL

ETHICON ENDO-SURGERY, LLC. HARMONIC ACE 36CM W ERG HANDLE; INSTRUMENT, ULTRASONIC SURGICAL
Model Number ACE36E
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch #: p92m28.Additional information was requested and the following was obtained: did the patient experience any adverse consequences due to this issue? no.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device and the manufacturing criteria were met prior to the release of this lot/batch.
 
Event or Problem Description
It was reported that during a cholecystectomy the active blade broke.The procedure was delayed 15 minutes but it was completed successfully.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 5/13/2021.Investigation summary: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.The device was returned with the distal tip of the blade broken off and not returned.The remaining blade portion was scratched, and with evidence of contact with metal in or out of the operative field.During functional testing on gen11, an alert screen was displayed.A probable cause for the device to stop activating and the gen11 to display an alert screen is blade damage.The device was disassembled to inspect the internal components and no anomalies were found.It should be noted that product failure is multifactorial.Probable causes of blade damage, including breakage, are external contact during pre-op or general use, blade contact with other devices, staples or clips during the procedure or using any means other than the blade wrench to attach or detach the blade.Once minor blade damage has occurred, subsequent activations may increase the severity of the blade damage.This in turn can result activation issues such as failing the pre-run test with the generator and displaying an alert screen.These alert screens that can result are such as ¿tighten assembly¿, ¿blade error detected¿ or "relaxed pressure on blade" followed by a ¿replace instrument¿ screen later in the procedure.Continued usage of the damage blade can result in a broken blade.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.

Brand Name
HARMONIC ACE 36CM W ERG HANDLE
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key11570131
Report Number3005075853-2021-01591
Device Sequence Number4455419
Product Code LFL
UDI-Device Identifier10705036000938
UDI-Public10705036000938
Combination Product (Y/N)N
PMA/510(K) Number
K042777
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Model NumberACE36E
Device Catalogue NumberACE36E
Device Lot NumberP92M28
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2021
Initial Date Received by Manufacturer 03/06/2021
Supplement Date Received by Manufacturer04/22/2021
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date05/13/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GENERATOR AND HANDPIECE